Saving a life during an opioid overdose can be simple if you have the right tool.
The drug naloxone, sold under the brand name Narcan, has been approved for over-the-counter sale by the Food and Drug Administration. It’s a one-dose nasal spray that requires no medical training to administer, and it can reverse an overdose in minutes.
Narcan is highly effective and can make the difference between life and death, says UNC Health emergency medicine physician Laura Murphy, MD.
“I take care of patients who are affected by opioid use disorder every day, whether it’s an overdose or complications of opioid use,” she says. “I’ve seen firsthand how this is a lifesaving medication for people who have an opioid overdose.”
Dr. Murphy answered our questions about Narcan.
1. How does Narcan work?
To understand how Narcan works, it’s helpful to understand what happens during an opioid overdose. Opioids are a class of drugs that include legally prescribed painkillers such as oxycodone, codeine and morphine, and illegal drugs such as heroin. Fentanyl is a highly potent synthetic opioid that is used in medical settings but is also illegally manufactured and sold. Legal or not, all opioids pose a risk of misuse and addiction.
Opioids treat pain by binding to receptors in the central nervous system (the brain and spinal cord) involved in transmitting and modulating pain. However, they also have other effects that can be dangerous: They can slow or stop a person’s breathing while causing drowsiness or confusion.
Even if people can still breathe during an overdose, they’re at risk of choking or aspirating vomit into their lungs.
Naloxone displaces the opioid from those receptors and reverses its effects.
2. How can you tell if someone is experiencing an opioid overdose?
Someone who is overdosing may be unresponsive, take slow or shallow breaths, or have blue lips or fingernails. They may vomit or gurgle, and their pupils may be constricted—small, like pinpoints, Dr. Murphy says.
If you suspect an opioid overdose, provide Narcan, Dr. Murphy says. Even if you’re wrong about opioid use—if the person has taken other drugs or even had a heart attack or stroke—you won’t hurt them by giving Narcan.
3. How do you give Narcan?
If you have ever used a nasal spray, you already know how to deliver Narcan. The spray comes in 4-milligram single doses. Put the tip of the bottle in the person’s nostril and depress the plunger. Inhalation is not required, so even if the person is unresponsive, the drug will be absorbed into the mucous membrane in their nose and enter their bloodstream, Dr. Murphy says.
Just don’t spray a test dose because there’s only one dose in the bottle. If there’s no improvement in breathing or alertness after a few minutes, you can give another dose, Dr. Murphy says.
4. Do you still need to call 911 when giving Narcan?
Yes. If you think someone has overdosed, try to wake them up and call their name. If they are unresponsive, call 911 and give Narcan at the same time. If other people are nearby, one person can call and another can administer the nasal spray.
Check to see if the person is breathing and has a pulse. If not, provide CPR. Use an AED, or automated external defibrillator, if one is available.
If the person has a pulse and is breathing but seems to be struggling to get enough air, tilt their chin up for easier breathing. If they’re vomiting, turn them on their side to prevent choking.
Even if the person seems to recover, always get emergency medical care, because “some people may require additional doses or have effects of longer-acting opioids that can exceed the duration of action of Narcan,” Dr. Murphy says.
5. Who should have Narcan?
If you or someone in your home or life is at high risk of an opioid overdose, keep Narcan on hand, Dr. Murphy says. High-risk people include those with a history of recreational drug use, people who have been prescribed opioid medications for chronic pain, and people who have experienced addiction, a recent relapse or an overdose, particularly those with heart, lung, kidney or liver disease.
Sometimes people who use recreational drugs aren’t even aware they took an opioid; fentanyl has been found in several illegal drugs, including cocaine and methamphetamine.
Once you have Narcan, make sure the adults in your home know where to find it in case of an emergency.
“You hope you don’t need it, but if you do, it’s something that can save somebody’s life,” Dr. Murphy says. “You and your household members should know where the medication is stored. The seconds and minutes really do matter, so having it on hand can make the difference in saving someone’s life or their brain function after an overdose.”
6. How do you get Narcan, and what does it cost?
There are laws in all 50 states that determine how you can get Narcan. This is often done through a standing order from the state health department that allows healthcare workers, including pharmacists, to distribute the drug to anyone who requests it.
Narcan price varies by location. Some people get it for free or at a low cost with insurance or through a community organization.
Because Narcan was approved as an over-the-counter medication in March, it should be available later this year on shelves at drugstores, grocery stores, gas stations and online. The manufacturer says it will cost less than $50 for two doses. It’s unclear how insurance coverage will apply to the over-the-counter product.
7. How should you store Narcan?
Store Narcan as you would any other over-the-counter drug, such as Tylenol or Advil, Dr. Murphy says. If you have young children in the house, keep your drugs locked up. If you work in healthcare or harm reduction or spend time around people who use opioids, you can even keep Narcan in your bag or purse, as long as you’re not concerned about child access. (Avoid storing it in your car, though, to keep it out of extreme temperatures.)
If you have questions about drug use, talk to your doctor, or find one near you.